Alert archive / Missouri / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 227, NWS St. Louis, MO

August 20, 20104 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 20, 2010, 11:32 AM CDT for 4 counties in Missouri. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2010, 11:32 AM CDT (16:32 UTC)
Expired
Aug 20, 2010, 12:00 PM CDT
In force
28 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, MO, Jefferson County, MO, Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 25 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 11:32 AM CDTTSTM WND DMGSt. Clair, MOCONSTRUCTION SIGN BLOWN OVER ALONG INTERSTATE 44. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.5 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WUUS53 KLSX 201632
SVRLSX
MOC071-099-183-189-201700-
/O.NEW.KLSX.SV.W.0227.100820T1632Z-100820T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1132 AM CDT FRI AUG 20 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
  NORTHWESTERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHWESTERN ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHWESTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL NOON CDT

* AT 1129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PARKWAY...OR NEAR ST.
  CLAIR...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VILLA RIDGE...GRAY SUMMIT...PACIFIC...EUREKA...WILDWOOD...
  AUGUSTA...DEFIANCE...MOSELLE...ROBERTSVILLE...CATAWISSA...MATSON
  AND PARKDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3870 9083 3849 9049 3824 9091 3837 9107
TIME...MOT...LOC 1632Z 223DEG 24KT 3837 9091
WIND...HAIL 60MPH <.75IN

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:50 AM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 20, 6:50 AM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
650 AM CDT FRI AUG 20 2010

.DISCUSSION...
/235 AM CDT FRI AUG 20 2010/

COMBINATION OF A STOUT SHORTWAVE...STRONG INSTABILITY AND VERY MOIST
ATMOSPHERE WILL LEAD TO AN ACTIVE PERIOD OF WEATHER TODAY AND
TONIGHT.

THE ENTIRE MODEL SUITE DEPICTS AN AREA OF 850MB MOISTURE CONVERGENCE
WITHIN A SURGING MOISTURE/INSTABILITY AXIS FROM SOUTH CENTRAL
MISSOURI TO WEST CENTRAL ILLINOIS. THE VAST MAJORITY OF THEM ALSO
DEVELOP SOME CONVECTION/QPF IN THIS AXIS TODAY. LATEST IR SATELLITE
TRENDS OF MID CLOUDS DEVELOPING ACROSS SOUTHWEST MISSOURI FURTHER
SUPPORT THIS SCENARIO. BELIEVE COVERAGE WILL BE ISO TO SCT...WITH
BETTER COVERAGE WAITING UNTIL LATER THIS AFTERNOON AND EVENING.

SPC HAS OUTLOOKED THE NORTHWEST HALF OF THE CWA IN A SLIGHT RISK
THIS AFTERNOON AND EVENING. PROGRESSIVE SHORTWAVE WITH AN EMBEDDED
VORTICITY MAXIMA CURRENTLY ENTERING WESTERN KANSAS WILL PROVIDE
SYNOPTIC LIFT ACROSS THE OUTLOOKED AREA LATER THIS AFTERNOON AND
INTO THE EVENING. EXPECT SCATTERED CONVECTION WILL DEVELOP ACROSS
NORTHWEST MISSOURI THIS AFTERNOON AND CONGEAL INTO A FORWARD
PROPAGATING MCS THAT WILL MOVE ACROSS THE NORTHERN HALF OF THE CWA
THIS EVENING. DAMAGING WINDS WILL BE THE PRIMARY SEVERE THREAT.

MODELS AGREE THAT THERE WILL BE A SIGNIFICANT INCREASE IN MOISTURE
AHEAD OF THE SHORTWAVE WITH PWS RISING ABOVE 2 INCHES. THIS WILL
LEAD TO VERY EFFICIENT RAINFALL PRODUCING THUNDERSTORMS. MODELS ALSO
ADVERTISE A BROAD LOW LEVEL JET OF 25 TO 30 KTS DEVELOPING
TONIGHT...WHICH WOULD INTERACT WITH THE TRAILING END OF THE
MCS/OUTFLOW BOUNDARY. THIS CLASSIC HEAVY RAIN SCENARIO WOULD ALLOW
THUNDERSTORMS TO BACKBUILD WEST AND TRAIN OVERNIGHT FROM WEST TO
EAST. PLACEMENT OF THIS IS HARD TO FORECAST AT THIS POINT...FOR NOW
HAVE LIMITED THE FLASH FLOOD WATCH TO LOCATIONS FROM ST. LOUIS NORTH
AND WEST...AND WILL LET LATER SHIFTS DETERMINE IF IT NEEDS TO BE
EXPANDED OR TRIMMED.

THE ENTIRE THUNDERSTORM COMPLEX WILL DISSIPATE FROM NORTHWEST TO
SOUTHEAST ON SATURDAY AS A COLD FRONT MOVES SOUTH ACROSS THE CWA.
HAVE SIDED WITH COOLER GUIDANCE ON SATURDAY AS CLOUD COVER AND
MORNING PRECIPITATION WILL LIKELY KEEP TEMPERATURES IN CHECK.

NO CHANGES MADE PAST SATURDAY.

CVKING

&&

.AVIATION...
/620 AM CDT FRI AUG 20 2010/

ISO/SCT TSRA HAVE DEVELOPED THIS MORNING ACROSS CENTRAL MO ALONG
AN INSTABILITY AXIS THAT WAS ASSOCIATED WITH H85 MOISTURE RETURN.
I ADDED VCTS AT KCOU/KUIN FOR A FEW HOURS THIS MORNING WHERE
STORMS HAD ALREADY DVLPD. TSRA SHOULD REMAIN ISO/SCT THROUGH MOST
OF THE DAY AND GIVEN THE LIMITED COVERAGE...CONFIDENCE IN TSRA AT
ANY SPECIFIC TAF SITE IS LOW. STORMS ARE EXPECTED TO INCREASE IN
COVERAGE ACROSS THE REGION BY LATE AFTN/EARLY EVE WITH THE
APPROACH OF AN UPPER LEVEL DISTURBANCE AND SFC CDFNT...EVENTUALLY
DVLPG INTO A THUNDERSTORM COMPLEX THAT MAY BRING SEVERAL HOURS OF
TSRA TO THE TAF SITES. PREVIOUS SET OF TAFS HAS THIS TREND IN HAND
AND THUS MADE FEW CHANGES.

SPECIFICS FOR KSTL...AN ISOLATED STORM IS POSSIBLE AT KSTL/KSUS
TODAY BUT THE BETTER CHCS REMAIN FARTHER WEST IN CENTRAL MO ALONG
AN INSTABILITY AXIS ASSOCIATED WITH H85 MOISTURE RETURN. A
THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP TONIGHT AND MOVE
ACROSS THE TERMINALS...POTENTIALLY BRINGING SEVERAL HOURS OF
THUNDERSTORMS TO KSTL/KSUS. MADE FEW CHANGES TO THE PREVIOUS SET
OF TAFS AS THE TIMING STILL LOOKS REASONABLE BASED ON THE LATEST
MODEL GUIDANCE.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH SATURDAY
     MORNING FOR AUDRAIN MO-BOONE MO-CALLAWAY MO-KNOX MO-LEWIS
     MO-LINCOLN MO-MARION MO-MONROE MO-MONTGOMERY MO-PIKE MO-
     RALLS MO-SHELBY MO-ST. CHARLES MO-ST. LOUIS CITY MO-ST.
     LOUIS MO-WARREN MO.

IL...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH SATURDAY
     MORNING FOR ADAMS IL-BROWN IL-CALHOUN IL-GREENE IL-JERSEY
     IL-PIKE IL.

&&

WFO LSX
Hazardous weather outlook, Aug 20, 3:00 AM CDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
300 AM CDT FRI AUG 20 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
300 AM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP THIS MORNING AND
EARLY THIS AFTERNOON FROM CENTRAL MISSOURI TO WEST CENTRAL
ILLINOIS.

ADDITIONAL THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND
TONIGHT...ESPECIALLY ALONG AND NORTH OF INTERSTATE 70. THESE
THUNDERSTORMS MAY BE SEVERE AND CAPABLE OF PRODUCING WIND GUSTS IN
EXCESS OF 60 MPH.

THERE IS A THREAT OF LOCALLY HEAVY RAINFALL LATE THIS AFTERNOON
AND TONIGHT WHERE THUNDERSTORMS REPEATEDLY MOVE ACROSS THE SAME
LOCATIONS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF
CENTRAL...NORTHEAST AND EAST CENTRAL MISSOURI...AND WEST CENTRAL
ILLINOIS.

MODERATE FLOODING CONTINUES ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL COME TO AN END ON SATURDAY FROM NORTHWEST TO
SOUTHEAST.

MODERATE FLOODING IS FORECAST TO CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT ALL SEVERE WEATHER AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:39 AM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Knox, Lewis, Lincoln and 10 more25 hr
Aug 20, 11:59 AM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Saint Louis46 min
Aug 20, 12:51 PM CDTSevere Thunderstorm WarningLSXSaint Charles39 min
Aug 20, 3:17 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway43 min
Aug 20, 3:56 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Pike, Ralls49 min
Aug 20, 4:45 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis30 min
Aug 20, 5:18 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Monroe57 min
Aug 20, 6:06 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Osage39 min
Aug 20, 6:59 PM CDTFlash Flood WarningLSXMonroe, Shelby6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.